This PSA is for older adults and young adults. Are you taking the right dose of over the counter medication? We’re sharing vital information on why taking the right dose is important. This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.
PSA for Older Adults + Young Adults – Are You Taking The Right Dose?
This past year, we’ve adapted to quite a few changes due to our country’s current status. The kids are doing virtual school, everyone is working from home, and we’re finding new ways to spend time together as a family. With all the adjustments and social distancing guidelines for going to the doctor, we’ve been making more telehealth appointments and using over-the-counter meds.
Using over-the-counter meds allows for the convenience of not needing a prescription but still comes with a few concerns, especially for children and older adults. Many of our older relatives and neighbors are spending more time alone due to the pandemic, which may cause some concern when taking over-the-counter meds.
What you need to know about taking the right dose of acetaminophen
Did you know acetaminophen is found in over 600 over-the-counter medications and prescription medications? Read on to see why it’s essential to take the right dosage of acetaminophen.
During this winter season, not only do we have to worry about the virus, but it’s also cold and flu season. Many families are relying on over-the-counter meds with acetaminophen in them to help combat those symptoms. Research shows 7 in 10 will use over-the-counter medicines (OTC) to treat cold and flu symptoms.
The Acetaminophen Awareness Coalition (AAC) urges Americans to double-check their medicine labels when treating cold and flu symptoms to avoid doubling up on medicines with acetaminophen.
When it comes to taking medicine with acetaminophen, the set maximum daily dose is 4,000 mg in a 24-hour period for adults. This mandate is set by The U.S. Food and Drug Administration (FDA).
Based on previous research, many Americans take more than the maximum acetaminophen dose in one day, which increases by 24% during the cold and flu season.
Based on recent data, adults ages 60+ are at a greater risk of accidentally taking too much acetaminophen.
And since many of us are spending more time alone, especially older adults (60+), now more than ever, it’s important to stress to our loved ones about taking the right dose. Taking too much acetaminophen could cause liver damage.
Even with teens, research has shown teens, and young adults (ages 12-29) are at a greater risk of taking too much acetaminophen. With teens and young adults looking for independence, it’s important as parents we teach them to read the label before taking any medication. It’s also important to talk to them about the harm it can cause to their bodies by taking too much acetaminophen.
Here are a few tips you can do to make sure you take your medication with acetaminophen in it.
- First, always READ and follow the directions on the label. Even if you already know what the label may say, it’s essential to reread it.
- While you’re reading the directions, be sure to read the ingredient list to know if your medication contains acetaminophen.
- You also don’t want to take several medications with acetaminophen in it. This is why reading the label is essential. You do not want to make the mistake of taking double the amount of acetaminophen.
- If you are taking prescribed medication with acetaminophen in it, be sure to talk to your healthcare provider or pharmacist before taking an over-the-counter medication.
- And if you’re not sure about taking medications with acetaminophen, it’s always a good thing to talk to your healthcare provider.
Is it safe to take acetaminophen?
Yes, acetaminophen is safe and effective in treating fever and pain. If you have concerns, you should talk to your doctor or your child’s pediatrician before giving the proper dosage. Parents, be sure to check out this resource on giving your child the right dosage.
When used correctly, acetaminophen is safe. However, taking too much acetaminophen can lead to liver damage. This is why we’re stressing the importance of reading the label and knowing the proper dosage to take. Be sure to double-check the labels on your medications. For more information and resources, visit Know Your Dose.
Do you know of an older adult or young adult who may need this reminder? Be sure to check in with them and share the importance of taking the right dosage of over-the-counter medication with acetaminophen in it.